Indian Journal of Radiology and Imaging Indian Journal of Radiology and Imaging

CASE REPORT
Year
: 2019  |  Volume : 29  |  Issue : 4  |  Page : 431--434

Metronidazole induced encephalopathy: A rare side effect with a common drug


Venkatesh Vaithiyam1, Ranveer S Jadon1, Animesh Ray1, Smita Manchanda2, Ved P Meena1, Piyush Ranjan1, Naval K Vikram1 
1 Department of Medicine, All India Institute of Medical Sciences, New Delhi, India
2 Department of Radiology, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Dr. Ranveer S Jadon
Department of Medicine, All India Institute of Medical Sciences, 3rd Floor Teaching Block, New Delhi - 110 029
India

In hospitals, seizures and encephalopathy are one of the common complications observed in critically ill patients. Drug intoxication, metabolic derangements, and anatomical abnormalities can cause altered mental status. We encountered an uncommon case with a diagnostic dilemma due to persistent encephalopathy, where metronidazole toxicity was an etiological factor. A 45-year-old male, who was admitted with the diagnosis of ruptured amoebic liver abscess. During the course of his management, he developed seizures and altered sensorium. After excluding other etiologies for in-hospital de novo seizure, a suspicion of metronidazole toxicity was considered. MRI brain was done which suggested the same. Metronidazole induced encephalopathy (MIE) is an uncommon adverse effect of treatment with metronidazole. Diagnosis is made by identifying specific radiological findings. It characteristically affects the cerebellum and subcortical structures. While the clinical and neuroimaging changes are usually reversible, persistent encephalopathy with poor outcomes may occur as seen in our case.


How to cite this article:
Vaithiyam V, Jadon RS, Ray A, Manchanda S, Meena VP, Ranjan P, Vikram NK. Metronidazole induced encephalopathy: A rare side effect with a common drug.Indian J Radiol Imaging 2019;29:431-434


How to cite this URL:
Vaithiyam V, Jadon RS, Ray A, Manchanda S, Meena VP, Ranjan P, Vikram NK. Metronidazole induced encephalopathy: A rare side effect with a common drug. Indian J Radiol Imaging [serial online] 2019 [cited 2020 May 31 ];29:431-434
Available from: http://www.ijri.org/article.asp?issn=0971-3026;year=2019;volume=29;issue=4;spage=431;epage=434;aulast=Vaithiyam;type=0